Texas, 2011Drought in Texas, March 14 to 31, 2011
March 14 to 31, 2011 · NWS FWD · 3 events in 3 counties and zones
Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $13,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought. In north Texas, the drought was the worst in the southern and eastern counties. At the end of the month, 40 of the 46 counties in north Texas were experiencing at least severe drought (D2) conditions and 26 counties had burn bans in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 13, 10:21 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 13, 10:21 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1121 PM CDT SUN MAR 13 2011
.UPDATE...
HAVE REDUCED POPS SOMEWHAT FOR TONIGHT AS DEVELOPMENT IS NOT UP TO
PARE WITH EXPECTATIONS. STILL HAVE SOME HIGH POPS FOR THE
NORTHEAST QUARTER MIDNIGHT THROUGH DAYBREAK...BUT HAVE DECREASED THEM
ELSEWHERE.
NEW GRIDS SENT...ZFP OUT SHORTLY. 75
&&
.AVIATION...
A COLD FRONT THAT EXTENDED NEAR A
SHERMAN...STEPHENVILLE...BROWNWOOD LINE AS OF 04Z...WILL CONTINUE
TO MOVE SOUTHEAST THROUGH NORTH TEXAS OVERNIGHT. SOUTH WINDS OF
10 TO 15 KNOTS AHEAD OF THE FRONT WILL SHIFT TO THE NORTH AT 10
TO 15 KNOTS AS THE FRONT PASSES. WE WILL SEE A CHANCE OF SHOWERS
AND THUNDERSTORMS ALONG AND SEVERAL HOURS BEHIND THE FRONT. THUS
HAVE PLACED P6SM -SHRA AND VCTS IN THE METROPLEX TAFS FOR THE
06-09Z PERIOD. MVFR CEILINGS ARE EXPECTED BEHIND THE FRONT AND
THESE CEILINGS WILL HOLD IN THROUGH 17Z. NORTHERLY WINDS WILL
PICK UP TO 15 TO 25 KNOTS BY 15Z MONDAY AND THESE WILL WILL NOT
DECREASE UNTIL TOWARD SUNSET MONDAY.
58
&&
.PREV UPDATE...
.UPDATE...
WV LOOP SHOWS THE CENTER OF THE UPPER LOW OVER WEST-CENTRAL KANSAS
WITH A SHORT WAVE PRESENT THROUGH WESTERN OKLAHOMA AND WEST TEXAS.
LIFT IS UNDERWAY ACROSS OKLAHOMA WHERE LOTS OF CONVECTION HAS
TAKEN OFF DURING THE LAST HOUR. THE COLD FRONT NOW EXTENDS FROM WEST
OF GAINESVILLE TO POSSUM KINGDOM RESERVOIR AND ABILENE. STORMS
SHOULD BACK BUILD ALONG THE FRONT OVERNIGHT WITH HIGHEST POPS
ALONG THE RED RIVER VALLEY THROUGH MIDNIGHT THEN FROM THE NORTH
THROUGH EASTWARD OF THE METROPLEX AFTER MIDNIGHT. OUR EVENING
SOUNDING STILL HAS A CAP...BUT ITS WEAK AND THERE IS UPWARD OF
1800 J/KG OF CAPE ABOVE IT AND A 700-500MB LAPSE RATE OF 7.5 TO 8
C/KM. STILL THINK A FEW CELLS WILL BECOME STRONG AND PRODUCE MARGINAL
SEVERE HAIL LATER TONIGHT OVER THE NORTHEAST COUNTIES.
EXPECTED THE CONVECTION TO BE IN THE SOUTHEASTERN CWA MONDAY
MORNING AND MOVE OUT OF THE CWA BEFORE MIDDAY. 75
&&
.PREV DISCUSSION... /ISSUED 358 PM CDT SUN MAR 13 2011/
12Z UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH OVER WESTERN CO
WITH MEAGER H500 HEIGHT FALLS OF 3 DM EXTENDING OFF TO ITS
SOUTHEAST. RELATIVELY STEEP MID LEVEL LAPSE RATES WERE OBSERVED
OVER ALL OF NORTH TX WITH A 22 DEG C TEMPERATURE DIFFERENCE FROM
H700 TO H500 OVER MUCH OF THE CWA. THE 12Z FWD UPPER AIR SOUNDING
INDICATED A MARKED INCREASE IN MOISTURE IN THE SFC TO H900 LAYER
AND PERSISTENT SOUTHERLY FLOW SEEMS TO HAVE CONTINUED THE STEADY
FLOW OF MOISTURE INTO THE CWA WITH 20Z DEW POINTS CLIMBING INTO
THE UPPER 50S FOR MOST LOCATIONS. 19Z WATER VAPOR IMAGERY
INDICATED THE SHORTWAVE TROUGH WAS MOVING INTO SOUTHEAST CO AND
THE EFFECT OF THE LARGE SCALE FORCING FOR ASCENT COULD BE SEEN AS
A BAND OF MOISTENING OVER THE TX PANHANDLE. 20Z SFC ANALYSIS
INDICATED THE SFC LOW HAD LARGELY REMAINED IN PLACE OVER THE LAST
24 HRS WITH THE CENTER OF THE LOW HOLDING NEAR NORTH CENTRAL TX
THIS AFTERNOON. THE WARM FRONT EXTENDED EAST THRU EASTERN OK AND
THE COLD FRONT WAS MOVING THRU THE TX PANHANDLE.
THIS EVENING THROUGH MONDAY...THE PRIMARY FORECAST CHALLENGE
REGARDING TSTM CHANCES OVER NORTH TX IS WHETHER THERE WILL BE
SUFFICIENT LARGE SCALE FORCING FOR ASCENT TO HELP ERODE THE CAP
AFTER SUNSET. LATEST GUIDANCE CONTINUES TO SHOW THAT THE CAP IS
MOST LIKELY TO BE ERODED OVER THE NORTHEASTERN PORTION OF THE CWA
WITH DECREASING LARGE SCALE FORCING FOR ASCENT TO THE SOUTHWEST.
WITH THE APPARENT INFLUENCE OF LARGE SCALE FORCING FOR ASCENT
SPREADING ALL THE WAY THRU THE TX PANHANDLE AND INTO EASTERN NEW
MEXICO AT FORECAST TIME...HAVE HIGHER CONFIDENCE THAT THE CAP WILL
BE ABLE TO BE ERODED FURTHER SOUTHWEST THAN PREVIOUS FORECAST
INDICATED. WITH THE CAP WEAKENED THE PRIMARY FORCING MECHANISMS
FOR TSTM INITIATION DURING THE PERIOD APPEAR TO BE LOW LEVEL WARM
AIR ADVECTION AND LOW LEVEL FRONTOGENETIC FORCING JUST BEHIND THE
COLD FRONT. BOTH MECHANISMS APPEAR TO COME TOGETHER IN THE 03 TO
09Z TIMEFRAME ACROSS NORTH TX. WITH THIS IN MIND THINK THAT TSTMS
WILL LIKELY DEVELOP AFTER SUNSET NEAR THE RED RIVER RIGHT ALONG OR
JUST BEHIND THE COLD FRONT AS IT BEGINS TO SINK SOUTHEAST THIS
EVENING. THINK THAT SCATTERED TSTMS WILL CONTINUE TO DEVELOP ALONG
THE FRONT THRU THE OVERNIGHT HRS WITH THE GREATEST COVERAGE OF
STORMS TO THE NORTHEAST IN LINE WITH THE BEST LARGE SCALE SUPPORT.
DID NOT INCREASE POPS OVER THE NORTHEASTERN CWA BUT DID SPREAD THE
LIKELY /GREATER THAN 60 PERCENT/ POPS FURTHER SOUTHWEST THRU THE
METROPLEX AS A RESULT.
FORECAST SOUNDINGS INDICATE THAT TSTMS WILL LIKELY BE ELEVATED IN
NATURE THIS EVENING AND OVERNIGHT WITH A CONSENSUS MOST UNSTABLE
AIR PARCEL LIFTED FROM AROUND THE H850 LEVEL ALL ACROSS THE CWA.
ELEVATED CAPE RANGES ANYWHERE FROM AROUND 500 TO 1500 J/KG BASED
ON OUTPUT FROM THE 09Z SREF. WITH RELATIVELY STEEP LAPSE RATES
ALREADY IN PLACE OVER NORTH TX...ASSUMING TSTMS ARE ABLE TO
DEVELOP...THINK THAT TSTMS WILL BE CAPABLE OF PRODUCING SOME
LARGE HAIL. TSTM MODE WILL LIKELY TEND TO BE QUASI-LINEAR IN
NATURE AS HODOGRAPH/SHEAR PROFILES IN THE 1-6 KM LAYER ARE LARGELY
LINEAR IN NATURE. THE 0-1 KM LAYER DOES HAVE A CLOCKWISE TURNING
HODOGRAPH SHAPE...BUT AT THIS TIME THE AIR IN THE 0-1 KM LAYER
APPEARS TO BE TOO NEGATIVELY BUOYANT TO BE INGESTED INTO STORMS
AND THEREFORE SHOULD PROBABLY NOT BE CONSIDERED AS AIDING IN THE
MAINTENANCE OF CONVECTION TONIGHT. WIND DAMAGE APPEARS TO BE
UNLIKELY TONIGHT...HOWEVER ITS DIFFICULT TO EVER RULE OUT A
MICROBURST. THE TORNADO THREAT APPEARS TO BE VERY LOW WITH TSTMS
EXPECTED TO BE ELEVATED IN NATURE.
DO NOT THINK THAT CONVECTION WILL LINGER TOO FAR BEHIND THE COLD
FRONT...THEREFORE HAVE QUICKLY MOVED PRECIP CHANCES SOUTHEAST THRU
THE CWA WITH ALL PRECIP LIKELY ENDING IN NORTH TX BY THE LATE
MORNING HRS. COOLER AND DRIER AIR WILL BUILD IN BEHIND THE FRONT
LIKELY KEEPING TEMPERATURES BELOW NORMAL DURING THE DAY ON MONDAY
DESPITE CLEARING SKIES IN THE AFTERNOON.
REMAINDER OF THE FORECAST...
IN GENERAL MADE LITTLE CHANGES TO THE REMAINDER OF THE FORECAST
PACKAGE. SKIES WILL CLEAR OUT LATE MONDAY AFTERNOON AS HIGH
PRESSURE MOVED INTO NORTH TX. THE COMBINATION OF CLEAR SKIES AND
LIGHT WINDS WILL LIKELY BRING SOME PATCHY FROST TO AREAS NORTH OF
INTERSTATE 20 BY EARLY TUESDAY MORNING. DO NOT THINK FROST WILL BE
WIDESPREAD ENOUGH TO WARRANT AN ADVISORY AT THIS TIME...BUT WILL
CONTINUE TO MONITOR OVER THE NEXT 24 HRS.
ON TUESDAY A SHORTWAVE TROUGH DOES LOOK TO PUSH SOUTHEAST THRU THE
SOUTHERN PLAINS. AT THIS TIME THE AIRMASS BEHIND THE COLD FRONT
APPEARS TO BEE TOO DRY TO WARRANT PRECIPITATION CHANCES. COULD NOT
RULE OUT SOME VERY LIGHT RAIN OR SPRINKLES AS THE TROUGH MOVES
OVER NORTH TX TUESDAY AFTERNOON...HOWEVER NOT ENOUGH CONFIDENCE TO
INTRODUCE POPS INTO THE FORECAST AT THIS TIME.
BY LATE ON WEDNESDAY A VERY DRY AND WARM AIRMASS WILL ADVECT OUT
OF MEXICO AND THE SOUTHWESTERN CONUS OVER MUCH OF THE SOUTHERN
PLAINS. WILL WILL EFFECTIVELY CAP THE ENVIRONMENT TO ANY TSTM
CHANCES FOR THE REMAINDER OF THE FORECAST PERIOD. WILL LIKELY SEE
A DAILY INSURGENCE OF MORNING STRATUS WITH PERSISTENT SOUTHERLY
FLOW AND SHALLOW MOISTURE BENEATH THIS MID LVL CAP. HOWEVER EACH
DAY THE STRATUS IS EXPECTED TO DISSIPATE BY THE AFTERNOON HRS.
THIS SHOULD HELP TO BRING TEMPERATURES WELL ABOVE NORMAL ACROSS
ALL OF NORTH TX BY LATE THIS WEEK. CAVANAUGH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 52 62 38 70 53 / 30 5 0 10 5
WACO, TX 51 69 37 70 54 / 20 10 0 10 5
PARIS, TX 51 58 35 66 48 / 50 20 0 10 5
DENTON, TX 45 61 36 70 48 / 20 5 0 10 5
MCKINNEY, TX 49 60 33 68 47 / 40 5 0 10 5
DALLAS, TX 51 63 40 69 56 / 30 5 0 10 5
TERRELL, TX 50 59 36 68 49 / 40 10 0 10 5
CORSICANA, TX 53 64 38 69 54 / 30 20 0 10 5
TEMPLE, TX 56 69 38 71 56 / 10 20 0 10 5
MINERAL WELLS, TX 44 67 37 73 53 / 10 5 0 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/
Hazardous weather outlook, Mar 13, 11:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1201 AM CDT MON MAR 14 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1201 AM CDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...OVERNIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS OVERNIGHT THROUGH EARLY MONDAY
MORNING. A FEW STORMS COULD BE STRONG WITH HAIL BEING THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH EARLY MORNING.
DUNN
Drought, Kaufman
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Rockwall
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rockwall forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).
Drought, Navarro
- When
- March 14, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the southeastern half of the county ended the month in severe drought (D2).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 14 to 15, 20111 death · 1 event
- Tornado and Damaging Winds in Mississippi, March 14, 2011$115,000 · EF0 · 9 events
- Lightning Strike in Texas, March 14, 2011$50,000 · 1 event
- High Surf in Hawaii, March 14 to 16, 201113 events
- Flooding in Missouri, March 14, 20119 events
- High Wind in Montana, March 14, 201154 kt wind · 3 events
- Heavy Snow in Montana, March 14, 20111 event
- High Wind in Washington, March 14, 201150 kt wind · 1 event
- Heavy Snow in Idaho, March 14, 20111 event
- Flood in Maine, March 14 to 17, 20111 event
- Flood in Montana, March 14 to 15, 20111 event
- Wildfire in South Carolina, March 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294106, 294107, 294108.